Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 16, NWS Amarillo, TX

September 27, 2004Deaf Smith County, Texas

NWS Amarillo, TX issued this flash flood warning at Sep 27, 2004, 2:58 PM CDT for Deaf Smith County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2004, 2:58 PM CDT (19:58 UTC)
Expired
Sep 27, 2004, 7:00 PM CDT
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Deaf Smith County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3166 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 272000
FFWAMA
TXC117-280000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
258 PM CDT MON SEP 27 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF HEREFORD

* UNTIL 700 PM CDT

* AT 250 PM CDT...THE HEREFORD FIRE DEPARTMENT REPORTED CONTINUING 
  FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. IN 
  ADDITION...MORE SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NEAR 
  DIMMIT AND ARE EXPECTED TO MOVE INTO DEAF SMITH COUNTY CONTINUING
  THE FLASH FLOOD THREAT. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  BOOTLEG...SIMMS...AND HEREFORD.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3475 10300 3476 10219 3516 10219 3517 10301

$$
1 follow-up statement
000 
WGUS74 KAMA 272323
FFSAMA
TXC117-280000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT MON SEP 27 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 700 PM CDT FOR DEAF SMITH
COUNTY...

AT 612 PM CDT...THE DEAF SMITH EMERGENCY MANAGER REPORTED WATER IN 
HOMES WITHIN THE SAN JOSE COMMUNITY...1 MILE SOUTH OF HEREFORD. 
THOUGH THE RAINFALL WAS MOVING NORTH OF THIS FLOODED AREA...STORM 
RUNOFF MAY STILL BE OCCURRING...ESPECIALLY OVER LOW WATER CROSSINGS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

REMEMBER...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR THE 
SOUTHWEST TEXAS PANHANDLE UNTIL 7 AM CDT ON TUESDAY...INCLUDING DEAF 
SMITH COUNTY. 

LAT...LON 3475 10300 3476 10219 3516 10219 3517 10301

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 2:52 PM CDT, 6 minutes earlier.

Area forecast discussion, Sep 27, 2:52 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
252 PM CDT MON SEP 27 2004

.DISCUSSION...
BIGGEST CONCERNS THIS FORECAST PERIOD IS RAINFALL AND HOW MUCH.
DEAF SMITH COUNTY...IN AND AROUND HEREFORD...IS REPORTED TO BE
UNDERWATER WILL STILL MORE PRECIP COMING UP FROM THE SOUTH AND
SOUTHEAST AS INDICATED BY AMARILLO AND LUBBOCK WSR-88D/S.  UPPER
LOW OVER SOUTHWESTERN TEXAS FORECASTED TO OPEN UP INTO AN OPEN WAVE
AND LIFT NORTHEAST TONIGHT THROUGH TUESDAY.  A COLD FRONT IS
FORECASTED TO PUSH SOUTHEAST ACROSS THE PANHANDLES TONIGHT WITH
UPSLOPE SURFACE AND MID LEVEL FLOW FORECASTED TO CONTINUE.  THIS
WILL KEEP THE LOW AND MID LAYERS EXTREMELY MOIST/SATURATED.
THEREFORE...FEEL ATMOSPHERE WILL SUPPORT MAINLY SHOWERS RATHER THAN
THUNDERSTORMS TONIGHT YET CANNOT RULE OUT A THUNDERSTORM OR TWO
ESPECIALLY LATER THIS AFTERNOON AND EARLY THIS EVENING.  LIGHTNING
STRIKE PLOT SHOWING MOST OF THE STRIKES SOUTH OF OUR FORECAST AREA
WHICH IS HOW IT HAS BEEN THE LAST DAY OR TWO.  IN THE EASTERN
SECTIONS OF THE PANHANDLES...A LITTLE MORE SUNSHINE AND INSTABILITY
ALLOWING FOR ONE OR TWO THUNDERSTORMS TO DEVELOP THIS AFTERNOON.

PRECIP SHOULD COME TO AN END BRIEFLY BY LATE TUESDAY OR TUESDAY
NIGHT THROUGH WEDNESDAY AS AN UPPER RIDGE BUILDS OVER THE FORECAST
AREA.  A LITTLE WARMER BY WEDNESDAY AND THURSDAY BEFORE ANOTHER
SHORTWAVE APPROACHES THE PANHANDLES FROM THE SOUTHWESTERN STATES
LATE THIS WEEK INTO THE WEEKEND.  INCREASED CHANCES FOR PRECIP
AGAIN WITH ANOTHER COLD FRONT FORECASTED TO ARRIVE IN THE FORECAST
AREA BY FRIDAY AND FRIDAY EVENING.  MUCH COOLER AND WET FRIDAY
THROUGH SUNDAY BEFORE UPPER TROUGH PUSHES EAST AWAY FROM THE
PANHANDLES SUNDAY NIGHT AND UPPER RIDGE BUILDS IN FROM THE WEST
EARLY NEZXT WEEK.  WARMER AND DRY BY NEXT MONDAY.

&&

.HYDROLOGY...
TIERRA BLANCA CREEK AT UMBARGER PEAKED AT AROUND 6 AM CDT THIS
MORNING BETWEEN 5.5 FEET AND 6.0 FEET.  ALTHOUGH LATEST INFO
INDICATES THAT THE CREEK IS COMING BACK DOWN...ADDITIONAL RAINFALL
LATER TODAY OR THIS EVENING/TONIGHT WILL ONLY AGGRAVATE THE
SITUATION ONCE AGAIN.  ACCORDING TO OUR HYDRO FOCAL POINT...THIS IS
THE HIGHEST THAT HE HAS SEEN THE CREEK GO SINCE HE HAS BEEN IN
AMARILLO. RIVERS AND CREEKS...ESPECIALLY TIERRA BLANCA CREEK...WILL
NEED TO BE MONITORED VERY CLOSELY THIS EVENING AND TONIGHT FOR
POSSIBLE FLOODING CONCERNS.  THE FLOOD STAGE AT TIERRA BLANCA CREEK
IS POSTED AT 20 FEET...ALTHOUGH THIS IS STILL UNCERTAIN AS THE CREEK
HAS NEVER FLOODED BEFORE.

RECEIVED REPORT OF 4.5 INCHES IN TWO DAYS IN HEREFORD FROM NWSFO
LUBBOCK SERVICE HYDROLOGIST.  WITH HEREFORD REPORTING FLOODING
TODAY AND ADDITIONAL RAINFALL TONIGHT...WILL ISSUE A FLOOD WATCH FOR
FLASH FLOODING TONIGHT FOR THE SOUTHWESTERN FOUR COUNTIES UNTIL 7
AM CDT TUESDAY MORNING.  LATER SHIFT OR SHIFTS CAN CANCEL THE WATCH
EARLY IF IT APPEARS THAT THE THREAT OF FLOODING IS OVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     55  68  52  74 /  60  60  20  10
BEAVER       54  71  52  77 /  40  40  20  10
BOISE CITY   52  65  48  72 /  60  60  20  10
BORGER       57  71  53  75 /  60  60  20  10
BOYS RANCH   55  69  51  74 /  60  60  20  10
CANYON       54  68  51  75 /  60  60  20  10
CLARENDON    58  73  54  76 /  40  40  20  10
DALHART      53  68  49  73 /  60  60  20  10
GUYMON       55  68  52  76 /  60  60  20  10
HEREFORD     53  69  50  75 /  60  60  20  10
LIPSCOMB     55  72  54  77 /  40  40  20  10
PAMPA        56  72  52  75 /  40  40  20  10
SHAMROCK     59  75  54  77 /  40  40  20  10
WELLINGTON   60  76  55  78 /  40  40  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH FOR FLASH FLOODING UNTIL 12Z OR 7 AM CDT TUESDAY
FOR TXZ011-012-016-017.
OK...NONE.

&&

10/11
Hazardous weather outlook, Sep 27, 1:00 PM CDT, 1 hour 58 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON SEP 27 2004

OKZ001>003-TXZ001>020-281100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE CENTRAL
AND WESTERN PANHANDLES TODAY AND TONIGHT BECOMING MORE ISOLATED IN
THE EASTERN PANHANDLES. IN SOME OF THESE STORMS...SMALL HAIL AND
BRIEF STRONG WINDS MAY OCCUR. IN THE SOUTHWESTERN PORTION OF THE
PANHANDLES...HEAVY RAINFALL ASSOCIATED WITH PERSISTENT SLOW MOVING
STORMS COULD PRODUCE LOCAL FLOODING...ESPECIALLY AROUND DEAF SMITH
AND OLDHAM COUNTIES.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES TUESDAY AND
TUESDAY NIGHT AS WEAK DISTURBANCES MOVE ACROSS THE REGION. HOWEVER...
ANY STORMS THAT DO FORM ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT
THIS TIME. THE POTENTIAL FOR LOCAL URBAN FLOODING WILL HAVE TO BE
MONITORED ACROSS THE WESTERN PANHANDLES WHERE ABUNDANT RAIN HAS
ALREADY FALLEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

HENNIG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 10:57 AM CDTFlash Flood WarningAMADeaf Smith4 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.